London: Even hypoglycaemia, which occurs when a patient's blood glucose becomes dangerously low, can trigger potentially fatal cardiovascular events, a new research led by an Indian-origin doctor has found.
The risk of heart diseases associated with high blood sugar are already known. Hypoglycaemia is one of the most common and serious side effects of insulin therapy.
Following hypoglycaemia, insulin-treated patients with diabetes had an approximately 60 percent higher risk of cardiovascular events, and were twice as likely to die over the same period as patients who did not experience hypoglycaemia, the findings showed.
"This is one of the first studies to report the risk of cardiovascular events and mortality in people with both Type 1 and Type 2 diabetes," said Kamlesh Khunti, professor of primary care diabetes and vascular medicine at the University of Leicester in Britain.
"The risks are very significant and we need to identify these patients early with a view to implementing strategies to reduce their risk of hypoglycaemia," Khunti added.
The study involved 3,260 patients with type 1 diabetes and 10,422 patients with type 2 diabetes.
Patients with diabetes are at higher risk of cardiovascular disease due to the formation of atherosclerotic plaques in blood vessels.
"The data from this research confirms what we already know in people with Type 2 diabetes and extends our knowledge in those with Type 1 diabetes," Melanie Davies from the University of Leicester said.
The findings reflect the challenges facing patients with diabetes and could lead to changes in the management of insulin-treated patients.
The study was published online in the journal Diabetes Care.